Contact

Lisa McCafferty, R.S., MPH
Public Health Director

mccaffertyl@co.tioga.ny.us

Telephone:
607-687-8630

Location & Phone

1062 State Route 38
PO Box 120
Owego, NY 13827

Main Phone:
607-687-8600
Fax:
607-223-7019

 Like Us On Facebook  Follow Us On Twitter

Current Hot Topics!

 

Healthy Neighborhoods Program

How Safe Is Your Home?

The Healthy Neighborhoods Program (HNP) provides a free in home assessment focusing on home safety.  An HNP team member can discuss areas where safety can be improved and may also supply FREE items to assist you with making your home safer!

 Tioga County Residents can call 687-8390 to schedule a FREE home safety check!

Public Health Hotline

888-369-0700
- or - 
607-687-8694

Synthetic Fentanyl in Tioga County Responsible for Four Deaths

Last Updated: Friday, January 26, 2018

A new report from the Tioga County Coroner shows that a form of synthetic fentanyl is being seen in Tioga County. From December 24th – January 11th there have been four deaths linked to this batch of fentanyl; three in Tioga County and one in Pennsylvania. Toxicology reports confirmed that all four deaths were a result of synthetic fentanyl mixed with methamphetamine, with little to no trace of heroin mixed in. There were also traces of Carfentanil. At this time, it is believed that this drug is being packaged and sold as heroin.

Stu Bennett, Tioga County Coroner urges “anyone who comes across needles or packages with an unknown residue on them to call law enforcement right away so they can properly handle and dispose of these products.” He also warns that Carfentanil is 100 times more potent than fentanyl and can be absorbed through the skin and is airborne. It can kill you upon first contact.

Narcan, a drug used to reverse the effects of an opioid overdose like fentanyl, should be carried by individuals who have a family member or close friend who is addicted to any type of opioid. However, with one of the four deaths, Narcan was used but because of the potency of the drug, it was ineffective. Narcan nasal spray was administered by the police department and EMT’s, as well as given in IV form; an additional dose may have also been administered at the scene by a witness. Stu Bennett says that “that’s the reality of how potent this mixture of drug is!”

Tioga County Public Health warns residents of Tioga County and surrounding areas to be aware of this potent and deadly drug. For anyone interested in receiving a Narcan kit or who would like more information, please contact Kylie Holochak at 607-687-8612.


  News & Announcements

October is National Dental Hygiene Month